Pharmacological Tinnitus: Understanding the Connection to Medications
Certain medications can cause tinnitus as a side effect. Tinnitus caused by medication is known as pharmacological tinnitus. Medications that are most commonly associated with pharmacological tinnitus include aspirin, certain antibiotics, and certain antidepressants.
Aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs) can cause tinnitus as a side effect in some people. This is thought to be due to the blood-thinning properties of these medications, which can lead to changes in blood flow to the inner ear.
Certain antibiotics, such as aminoglycosides and certain types of penicillins, can also cause tinnitus as a side effect. These medications can damage the hair cells in the inner ear, leading to hearing loss and tinnitus.
Certain antidepressants, including selective serotonin reuptake inhibitors (SSRIs) and tricyclic antidepressants, can also cause tinnitus as a side effect. It is not clear exactly how these medications cause tinnitus, but it is thought to be related to changes in blood flow and neural activity in the auditory system.
Treatment for pharmacological tinnitus may involve switching to a different medication or adjusting the dosage of the current medication. It is important to speak with a healthcare provider if you are experiencing tinnitus and are taking any medications, as stopping or adjusting medications should only be done under the guidance of a healthcare professional.